/publications/issue/2011/August2011/Preventing-Accident-Poisonings-in-Children

Preventing Accidental Poisonings in Children

Author: Michael J. Gaunt, PharmD

Unintentional poisonings in children can involve grandparents' medications. These older patients need education and safe practice recommendations.


Combating “Granny Syndrome” 
Most people recognize that accidental poisonings in children are a frequent occurrence. They may be surprised to learn, however, of one common source of these poisonings: grandparents’ medications.

A study conducted at the Long Island Poison Center found that approximately 2 of every 10 medication poisonings in children involved grandparents’ medication.1 Most of these poisonings, caused by what the study called the “granny syndrome,” involved grandparents’ medications that had been left on a table or countertop, on low shelves, or in grandmothers’ purses. Some elderly patients, particularly those with arthritis, may ask their pharmacists not to use child-resistant caps on their prescription vials so they can open them more easily.

On the other hand, patients who use child-resistant caps tend to have a false sense of security and fail to keep medicines out of the reach of children. The study showed that nearly half of the grandparent-related accidental poisonings involved medications that were in childresistant containers.1

Grandparents also may not realize that medications kept in their purses when visiting their grandchildren are an easy target. This is especially a problem for toddlers, who have the greatest risk of poisoning because they are curious and put everything into their mouths. In one case reported to the Poison Center, a 3-year-old boy swallowed a handful of his grandmother’s medications that he had found in her purse. The grandmother had arrived to bake cookies with her grandson and placed her purse on a sofa in the living room while she went into the kitchen with bags of groceries. She always carried a couple of days’ supply of medications in a plastic bag in her purse. When the grandmother returned to the living room, she found her grandson playing with the medications. The child looked up and said, “M&M’s, Nana!” In this particular case, the grandmother was uncertain of the names and doses of her medication—she referred to them as her “water pill,” “diabetes pill,” and “blood pressure pill.” Although this made it difficult for the physician caring for the child to determine the proper treatment, the grandson suffered no permanent harm from the accident.

Safe Practice Recommendations
All health care practitioners and caregivers play a role in preventing accidental poisonings in children. Take time to educate your patients about strategies to reduce the risk of accidental poisonings by reviewing the following information:

Check out www.poisonprevention.org to see what else you can do to prevent unintentional poisonings.


Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/ Ambulatory Care Edition.


Reference

1.  McFee RB, Caraccio TR. Hang up your pocketbook—an easy intervention for the granny syndrome: grandparents as a risk factor in unintentional pediatric exposures to pharmaceuticals. J Am Osteopath Assoc. 2006;106(7):405-411.